Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Tallahassee, FL

April 5, 20174 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 3:16 PM EDT for 4 counties in Georgia. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 3:16 PM EDT (19:16 UTC)
Expired
Apr 5, 2017, 3:45 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ben Hill County, GA, Irwin County, GA, Turner County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 102 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:28 PM EDTHAIL 1Ashburn, GASPOTTER REPORTS HAIL OF 1 INCH IN ASHBURN
Apr 5, 3:28 PM EDTHAIL 1.252 S Ashburn, GASPOTTER REPORTS 1.25 INCH HAIL IN SYCAMORE...EDITED FOR LOCATION
Apr 5, 3:45 PM EDTHAIL 1.75Ashburn, GAMEDIA RELAYED REPORT AND PHOTO OF GOLF BALL SIZE HAIL VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 7:54 AM EDTTornado WatchSPC8 hr
Apr 5, 12:54 PM EDTTornado Watch PDSSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS52 KTAE 051916
SVRTAE
GAC017-155-287-321-051945-
/O.NEW.KTAE.SV.W.0145.170405T1916Z-170405T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
316 PM EDT WED APR 5 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Irwin County in south central Georgia...
  Turner County in south central Georgia...
  Western Ben Hill County in south central Georgia...
  Northeastern Worth County in south central Georgia...

* Until 345 PM EDT

* At 315 PM EDT, a severe thunderstorm was located 7 miles west of
  Ashburn, moving east at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fitzgerald, Ashburn, Ocilla, Mystic, Worth, Terrell, Sycamore,
  Rebecca, Lulaville, Amboy, Sibley, Inaha, Coverdale, Irwinville,
  Fitzgerald Municipal A/P, Hobby, Turner Co Airport, Irwinville
  Airport, Dakota and Arp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EDT for south central
Georgia.

LAT...LON 3184 8321 3163 8316 3160 8386 3179 8388
      3181 8381 3180 8361 3185 8361
TIME...MOT...LOC 1915Z 255DEG 49KT 3173 8377 

HAIL...1.25IN
WIND...60MPH
 
$$

09-FOURNIER
1 follow-up statement
920 
WWUS52 KTAE 051935
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
335 PM EDT WED APR 5 2017

GAC017-155-287-321-051945-
/O.CON.KTAE.SV.W.0145.000000T0000Z-170405T1945Z/
Irwin GA-Turner GA-Ben Hill GA-Worth GA-
335 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN IRWIN...TURNER...WESTERN BEN HILL AND NORTHEASTERN
WORTH COUNTIES...

At 334 PM EDT, a severe thunderstorm was located 10 miles south of
Rochelle, or 12 miles northeast of Ashburn, moving east at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fitzgerald, Ashburn, Ocilla, Mystic, Worth, Terrell, Sycamore,
Rebecca, Lulaville, Amboy, Sibley, Inaha, Coverdale, Irwinville,
Fitzgerald Municipal A/P, Hobby, Turner Co Airport, Irwinville
Airport, Dakota and Arp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EDT for south central
Georgia.

LAT...LON 3184 8321 3163 8316 3160 8386 3179 8388
      3181 8381 3180 8361 3185 8361
TIME...MOT...LOC 1934Z 255DEG 49KT 3180 8347 

HAIL...1.00IN
WIND...<50MPH
 
$$

09-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:28 AM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Apr 5, 8:28 AM EDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
828 AM EDT Wed Apr 5 2017

.UPDATE...

Mesoscale Discussion...The 7 am regional surface analysis showed a
warm front from Birmingham through Macon. This may be somewhat
good news for our forecast area as the greatest tornado threat
will likely be closer to this front. However, southeast AL and
south GA are close enough to this front that we can't rule out
isolated tornadoes in that region, especially from Dothan and
Albany northward (where the low level winds may be slightly backed
compared to areas farther south). Nevertheless, with unusually
strong buoyancy and ample deep-layer wind shear, we expect
supercells to develop later this morning and early afternoon
across the FL Panhandle, southeast AL, and southwest GA.
Eventually these storms will spread east.

This morning's Tallahassee sounding showed a modest cap at 800 mb,
but this will likely erode through the day as large scale ascent
develops. The 750-600 mb lapse rate appeared very steep. With a
rather long, but straight hodograph, we expect splitting supercells
with large hail and locally damaging wind gusts to be the primary
threats. Hail may be larger than what we normally observe during
severe weather threats in this part of the country, with golf ball
to baseball size hail possible. Our latest ensemble of CAMs
corroborates this ingredients-based analysis. It's rare to see such
widespread coverage of intense updrafts (above 20 m/s) for our
region, but that's what the ECAM shows. This bolsters the prospects
for very large hail.

&&

.PREV DISCUSSION [645 AM EDT]...

.NEAR TERM [Through Today]...

Right now:

Strong low-level WAA from the surface through about the 300K
surface is focused perpendicular to a low-level theta-e gradient
draped from central GA through southern AL. This has been the
focus for convective initiation this morning. Plenty of elevated
instability, mid-level lapse rates around 7C/km, deep layer shear
around 40 kts, low freezing levels, and 500mb temps between -10 to
-12C are providing a ripe environment for large hail development.
 Social media reports across southeast Alabama have shown hail
 sizes from 1 to 2.5". Though the tornadic potential with these
 storms in not incredible, low-layer shear around 25 kts, low-
 layer wind profiles, and the presence of the aforementioned
 boundary yield a non-zero chance for an isolated tornado this
 morning.

The remainder of the day:

High resolution guidance has been nothing short of terrible wrt
its handling of this morning's convection. This adds a great deal
of uncertainty into the finer details of the convective evolution
through tonight. The synoptic set-up features a well defined upper
low moving into the Middle Mississippi Valley, with additional
cores of +PV forecast to advect and merge over the Southern Plains
today, amplifying the large-scale trough. Ahead of the attendant
cold front, southern stream jet-dynamics will help force discrete
convection as storms initiate along the Gulf coastal front and
move northeast through the afternoon. Large timing differences
exist between models as to whether these storms will move into the
Panhandle and southeast Alabama around mid-morning, or mid-
afternoon. The one thing pretty much the entire suite of guidance
agrees on is an incredibly favorable environment for severe
thunderstorm development. The SPC has outlooked areas north and
west of a line from Berrien county, through Seminole county, into
Walton county with a Moderate risk for severe storms (or 4/5 on
their threat scale). An Enhanced risk (3/5 on the threat scale)
extends into the southeast Big Bend, with Dixie and Lafayette
counties in a Slight risk. As to the environment, low and deep layer
shear values aren't anything anomalous for this time of year, with 0-
6km shear forecast to be 50 to 60 knots and low-layer shear 20-30
knots. While those are favorable numbers, this event is set apart
from the rest due to the coincident instability.
MLCAPE is forecast to be between 2000-3000 J/kg, with mid-level
lapse rates at or slightly above 7C/km. To put this into
perspective, a locally developed index suggests that this event
encompasses 9/10 binned environmental groupings that represent all
significant tornado events in the Tri-State region. While strong
long-track tornadoes are likely in the region today, the threat
for very large hail continues through the day as well. In fact,
the SPC has put the large hail potential at 45%, while the tornado
potential is 15%. Very impressive for both. The broken line of
storms should reach a line from Albany through Tallahassee late
this afternoon/early evening, and enter the southeast Big Bend
around midnight. The severe potential will continue across the
entire Tri-State region.

.SHORT TERM [Thursday Through Friday Night]...

In the wake of the front, a large upper trough and low-layer
ridging will prevail across the Southeast. Cool temperatures aloft
will limit afternoon heating with highs in the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s on Friday night. No rain is
expected.

.LONG TERM [Saturday Through Wednesday]...

No significant weather concerns through the period.

.AVIATION [Through 12Z Thursday]...

LIFR-IFR cigs have settled in across the area this morning. Around
15Z, this deck of low clouds will begin to rise as convection starts
to move in near DHN/ECP. Storms will move eastward across the area
through the evening. Multiple rounds are expected with quite a bit
of uncertainty, but the first round will most likely be in the
afternoon with a second round later in the evening. Some of these
storms today may be severe with tornadoes, strong winds, and large
hail all possible. Outside of thunderstorms, the prevailing
southerly winds will gust to near 30 kt at times. MVFR cigs are
likely to hang in for a couple hours behind the convection before
improving to VFR.

.MARINE...

Advisory conditions are expected to begin west of Apalachicola
this morning, and spread over the whole northeast Gulf tonight.
Strong to severe thunderstorms are expected today, with the
potential for large hail and tornadoes. Advisory conditions will
prevail through Friday morning, and finally falling out of
Cautionary levels by Saturday morning.

.FIRE WEATHER...

Red Flag conditions are not expected through the end of the week.
Dispersion indices will be quite high today and especially on
Thursday.

.HYDROLOGY...

Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  55  71  46  69 /  80  70   0   0   0
Panama City   76  58  69  53  67 /  80  30   0   0   0
Dothan        79  51  67  45  65 /  80  60   0   0   0
Albany        81  52  66  45  64 /  80  60   0   0   0
Valdosta      82  55  70  46  67 /  70  70  10   0   0
Cross City    83  60  71  47  68 /  40  70  10   0   0
Apalachicola  77  59  70  53  67 /  80  70   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 2 PM this afternoon to noon EDT Friday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-Waters
     from Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until noon EDT Friday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...Fournier
NEAR TERM...Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Moore
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Apr 5, 11:59 AM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1159 AM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     LEVEL PLAINS            31.30N 85.78W
04/05/2017                   DALE               AL   911 CALL CENTER

            TREES AND POWER LINES DOWN.

0215 AM     TSTM WND DMG     2 ENE MABSON            31.47N 85.52W
04/05/2017                   DALE               AL   911 CALL CENTER

            TREES AND POWER LINES DOWN ON SOUTH COUNTY ROAD 59.

0240 AM     TSTM WND DMG     5 E ARITON              31.60N 85.63W
04/05/2017                   DALE               AL   911 CALL CENTER

            TREES AND POWER LINES DOWN ON CR 113.

&&

WOOL
Local storm report, Apr 5, 12:37 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1237 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TORNADO          4 WNW BENEVOLENCE       31.90N 84.80W
04/05/2017                   RANDOLPH           GA   EMERGENCY MNGR

            MULT REPORTS TO EM OF TORNADO SIGHTED WITH DAMAGE

&&

RH
Local storm report, Apr 5, 12:45 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND DMG     1 E BONAPARTES RETREAT  31.79N 85.11W
04/05/2017                   QUITMAN            GA   EMERGENCY MNGR

            TREE DOWN ON HOUSE...POSSIBLE TORNADO IN THE AREA

&&

RH
Local storm report, Apr 5, 1:27 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     2 SE BONAPARTES RETREAT 31.77N 85.10W
04/05/2017                   CLAY               GA   TRAINED SPOTTER

            METAL ROOF BLOWN OFF OF BILDING...MULTIPLE TREES DOWN
            WITH HOME DAMAGE. POSSIBLE TORNADO SIGHTING.

&&

RH
Local storm report, Apr 5, 1:44 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     2 SW BONAPARTES RETREAT 31.77N 85.15W
04/05/2017                   HENRY              AL   EMERGENCY MNGR

            MANY TREES AND POWER LINES DOWN ALONG STATE ROUTE 95 NEAR
            HOLLY AND CALHOUN DRIVES IN THE WHITE OAK SUBDIVISION.
            THIS COULD POSSIBLY BE TORNADO DAMAGE AND WILL BE
            INVESITGATED BY A SURVEY TEAM ON THURSDAY.

&&

WOOL
Local storm report, Apr 5, 2:34 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     TSTM WND DMG     NEW HOPE                30.95N 85.88W
04/05/2017                   HOLMES             FL   EMERGENCY MNGR

            LARGE TREE LIMB DOWN ON CAR...MULT LARGE TREES DOWN OVER
            ROADS. LIGHTNING STARTED BARN FIRE REPORTED ALSO.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:27 AM EDTSevere Thunderstorm WarningTAEClay48 min
Apr 5, 3:02 AM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph17 min
Apr 5, 3:40 AM EDTSevere Thunderstorm WarningTAEQuitman, Randolph15 min
Apr 5, 5:34 AM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell21 min
Apr 5, 5:40 AM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph35 min
Apr 5, 11:36 AM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph39 min
Apr 5, 12:04 PM EDTTornado WarningTAEQuitman, Randolph26 min
Apr 5, 12:28 PM EDTTornado Warning Tornado observedTAERandolph, Terrell16 min
Apr 5, 12:59 PM EDTSevere Thunderstorm WarningTAELee, Terrell31 min
Apr 5, 2:37 PM EDTTornado WarningTAELee, Turner, Worth23 min
Apr 5, 3:41 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Turner34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.